Texas, 2021

High Wind in Texas, December 11, 2021

December 11, 2021 · NWS BRO · 1 event in 1 county or zone

A mid-December cold front brought gusty winds and cooler temperatures to the Rio Grande Valley/Deep South Texas region during the day on December 11th. Multiple gusts over 35 knots (40 mph) were observed around the region with one gust reaching 50 knots (58 mph) near the Lower Texas coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A mid-December cold front brought gusty winds and cooler temperatures to the Rio Grande Valley/Deep South Texas region during the day on December 11th. Multiple gusts over 35 knots (40 mph) were observed around the region with one gust reaching 50 knots (58 mph) near the Lower Texas coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Dec 11, 9:48 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 11, 9:48 AM CST, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
948 AM CST Sat Dec 11 2021

.DISCUSSION...Changed the timing of the Wind Advisory for the
coastal counties and issued a Range Fire Discussion for the
Western Half of the CWA. The cold front is making steady southerly
progress and at 945 AM is located from south of Sarita to Falcon
Dam or roughly splitting Deep South Texas. Dew points have
falling into the 40s and north to northeast winds are gusting up
to 30 mph. The pressure gradient will continue to tighten through
the afternoon as the front pushes south. As for the fire danger,
Texas A&m Forest Service shows some fire danger for portions of
the western zones of Zapata, Starr, Jim Hogg, and western Hidalgo.
The majority of the zones have some abnormal dry conditions
indicated by the Drought Monitor and with the lowering RH and
increasing winds some elevated fire danger is possible for a few
hours this afternoon. For the wind advisory delayed the on set for
the Lower RGV due to the timing of the front and the strongest
surge of winds. Temperatures should slowly fall after frontal
passage which is shown in the latest forecast.

&&

.PREV DISCUSSION... /issued 551 AM CST Sat Dec 11 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...The cold front moving through the RGV later this
morning will maintain MVFR conditions with isold/sct conv possible
over the next 3 to 6 hours as the front gets closer to the RGV
airports. Once the front clears through the region, the ceilings
will improve back up to VFR levels as the drier and more stable
air filters into the RGV from the north. Gusty north winds can be
expected for several hours after the fropa with calmer surface
winds returning steadily later this evening and tonight.

PREV DISCUSSION... /issued 410 AM CST Sat Dec 11 2021/

SHORT TERM (Today through Sunday): The cold front is oriented
from SW to NE to the NW of the CRP and HGX areas this morning and
is making steady progress to the SE at 20-25 mph this morning.
This speed should bring the front through the RGV from 14-18Z
today. Current radar imagery from the northern RDAs indicates that
a pretty narrow line of conv (mainly showers) is forming up along
the cold front. This band is moving into some decent surface
based CAPE values from around 1000-1900 J/KG as per the latest
LAPS data. These CAPE values have decreased a bit in comparison to
the 00Z BRO sounding which had a healthier value of around 2400
J/KG. Despite this drop in instability, the cold front may provide
enough lift to generate some thunder. So will maintain
showers/thunderstorms in the current forecast wording for this
morning. The HRRR guidance for this morning also reflects a pretty
fast moving conv line clearing through the region. With the conv
line expected to clear through the region relatively quickly and
considering that the PWAT values over the RGV are somewhat low
(the 00Z BRO reading was around 1 inch), expect the QPF amounts to
be relatively low today.

The early morning fropa will make determining the highs today a bit
tricky with temps either holding steady or slowly falling throughout
the afternoon hours after hitting the highs in the mid to late
morning hours.

The PGF along the lower TX coastline may be strong enough to push
the surface winds into Wind Advisory criteria for several hours
today after the fropa and will accordingly post an Advisory for
Kenedy, Willacy and Cameron Counties from late this morning
through the late afternoon hours.

After Sat, the 500 mb pattern over much of the lower 48 States will
become more zonal or will trend towards weak ridging heading into
Sun. This will allow the surface ridging behind the front to
shift steadily eastwards allowing the flow to become more onshore
later this weekend. This will allow pretty mile temps to prevail
into Sun with highs/lows falling to near climo for early December.

As with most cool season fropas, the NAM temps are the coolest with
the ECMWF coming in the warmest and the GFS remaining in the middle
ground. Will go a little towards the warmer side of guidance for
highs today and will stick closer to the model blends for mins
tonight and highs on Sun.

LONG TERM (Sunday Night through Friday): A coastal trough
developing off the Lower Texas Coast Sunday night lifts
northwestward into Deep South Texas during the day Monday. It will
essential act as a warm front and bring a few showers to our Gulf
waters and coastal communities Monday morning and afternoon. As
the trough lifts inland, a southeasterly breeze returns, which
pushes temperatures and dew points back up to begin the work week.
Daytime highs Monday are highly dependent on cloud cover. As of
now, much of the area is expected to remain in the middle to upper
70s.

Aloft, an H5 ridge across the Gulf of Mexico builds closer to Deep
South Texas Monday night into Tuesday. With this ridge overhead,
it'll help squash rain chances and allow temperatures to rebound
back into the lower to middle 80s Tuesday. An area of low pressure
is forecast to develop across parts of Kansas and Nebraska Wednesday
into Thursday, which will help tighten the pressure gradient. The
increase in southerly winds boosts temperatures Wednesday and
Thursday with middle 80s expected for much of the CWA and a few 90s
possible in portions of Starr and Zapata Counties. Is there a need
for another "record high watch" this week? Maybe. The best potential
for any of our main climate sites (KBRO, KHRL, KMFE) to tie or break
a record would be at KBRO and KHRL Wednesday afternoon.

MARINE (Now through Sunday): Current obs from around the lower TX
Bay and Gulf waters early this morning indicate that the marine
conditions have fallen into SCEC territory as the PGF just ahead of
the front weakens. This will be short lived as the marine conditions
will degrade pretty quickly later this morning through midday with
gusts to Gale levels possible for several hours late this morning
through this afternoon. The PGF will then gradually improve late
tonight into Sun as the surface ridge shifts eastwards and allows a
more onshore flow to return.

Sunday Night through Friday: A weak coastal trough developing
over the western Gulf of Mexico will bring a few showers to our
coastal waters late Sunday night into Monday. As the trough
pushes inland, a light southeasterly breeze takes its place. This
will lead to calmer marine conditions Monday and Tuesday. A
developing area of low pressure in the middle of the country helps
strengthen the winds offshore Wednesday and Thursday and may lead
to SCEC conditions Wednesday through Thursday morning.

FIRE WEATHER: Have cancelled the Fire WX Watch for the entire BRO
CWA for Sat afternoon as the post front RH values do not appear to
get close to Red Flag Warning territory. The mid RH values across
the western Counties may drop down into the upper teens to 20-30%
range for a few hours this afternoon. An RFD may be needed mainly
for these counties this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  53  71  61 /  60  10   0  10
BROWNSVILLE          79  52  71  62 /  50  10   0  10
HARLINGEN            78  49  70  59 /  50   0   0  10
MCALLEN              77  49  69  58 /  50   0   0   0
RIO GRANDE CITY      75  46  70  56 /  50   0   0   0
SOUTH PADRE ISLAND   75  61  71  66 /  60  10  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 6 PM CST this evening for TXZ251-351.

     Wind Advisory until 6 PM CST this evening for TXZ254>257.

GM...Small Craft Advisory until noon CST today for GMZ130-132-135-150-
     155-170-175.

     Gale Warning until 6 PM CST this evening for GMZ130-132-135-150-
     155-170-175.

&&

This product is also available on the web at:
https://weather.gov/rgv

59-GB/99
Hazardous weather outlook, Dec 11, 4:30 AM CST, 7 hours 1 minute before
Hazardous Weather Outlook...Correction for Expiration Time
National Weather Service Brownsville TX
430 AM CST Sat Dec 11 2021

TXZ248>257-351-353-112300-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-
Southern Hidalgo-Inland Willacy-Inland Cameron-Coastal Willacy-
Coastal Cameron-Coastal Kenedy-Northern Hidalgo-
430 AM CST Fri Dec 11 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect from 10 AM today until 6 PM this
evening for Cameron, Willacy and Kenedy Counties.

There is a moderate risk of rip currents at the beaches of South
Padre Island and Boca Chica State Park.

.DAYS TWO THROUGH SEVEN...Sunday through friday

An elevated risk of rip currents is possible at the local beaches
Sunday.

Near record high temperatures will be possible for portions of Deep
South Texas on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-112300-
Laguna Madre from the Port of
Brownsville to the Arroyo Colorado-Laguna Madre from the Arroyo
Colorado To 5 NM north of Port Mansfield TX-Laguna Madre from 5 nm
north of Port Mansfield to Baffin Bay TX-Gulf waters from Port
Mansfield to the Rio Grande out 20 nm-Gulf waters from Baffin Bay to
Port Mansfield out 20 nm-Gulf waters from Port Mansfield to the Rio
Grande extending from 20 to 60 nm-Gulf waters from Baffin Bay to
Port Mansfield extending from 20 to 60 nm-
430 AM CST Sat Dec 11 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Small Craft Advisory remains in effect for all of the lower Texas
Bay and Gulf waters until Noon today.

A Gale Warning remains in effect for all of the lower Texas Bay and
Gulf Waters from Noon today until 6 PM this evening.

Small Craft Advisory conditions will be likely persist into tonight
due to elevated winds and seas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Dec 11, 10:50 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1050 AM CST Sat Dec 11 2021

TXZ253>257-353-111900-
Southern Hidalgo-Inland Willacy-Inland Cameron-Coastal Willacy-
Coastal Cameron-Northern Hidalgo-
Including the cities of McAllen, Edinburg, Pharr, Mission,
Weslaco, Raymondville, Brownsville, Harlingen, Port Mansfield,
Port Isabel, South Padre Island, Laguna Heights, Laguna Vista,
and San Manuel
1050 AM CST Sat Dec 11 2021

...STRONG NORTH WINDS WITH A COLD FRONT LATE THIS MORNING...

The advertised cold front is moving through the Middle Rio Grande
Valley and will track across the Lower Rio Grande Valley by Noon.
North winds are increasing rapidly behind the front and gusting 40
to 45 mph. Sustained winds of 25 to 30 mph with gusts up to 45 mph
can be expected a few hours behind front before tapering off 20 to
25 mph gusts 35 mph for the later half of the afternoon.
Temperatures will slowly fall.

Gusty winds could blow around unsecured objects. Tree limbs could
be blown down and a few power outages may result.

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects and Christmas decorations
if possible.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Coastal Cameron

When
December 11, 11:31 AM CST
Where
Coastal Cameron forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

North winds gusting to 50 knots (58 mph) was observed at Cameron County Airport's (KPIL) ASOS station behind a fast-moving cold front.

Note: The measured wind gust of 50 knots is equivalent to 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991186.